California, 2022

Flash Flood in California, August 20, 2022

August 20, 2022 · NWS PSR · 1 event in 1 county or zone

6) for thunderstorm development were in place across eastern Riverside on the 20th. Daytime heating combined with orographic forcing aided in developing isolated thunderstorms across Joshua Tree National Park during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Favorable instability (MLCAPE 1,500-2,000 J/kg) and moisture (PWATs 1.3-1.6) for thunderstorm development were in place across eastern Riverside on the 20th. Daytime heating combined with orographic forcing aided in developing isolated thunderstorms across Joshua Tree National Park during the afternoon hours. Given the lack of steering flow, thunderstorms in the park had very little movement, causing heavy rainfall to occur over the same area and led to isolated flash flooding. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 20, 11:34 AM PST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 20, 11:34 AM PST, 1 hour 46 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Phoenix AZ
1234 PM MST Sat Aug 20 2022

.SYNOPSIS...
Good chances for locally heavy rainfall and localized flooding
continue as chances peak this afternoon and evening. The Flood
Watch remains in effect for south-central & most of southwest AZ
through tonight. Although lower, there are chances for storms
tomorrow, mainly across south-central Arizona. Below normal highs
will warm to near 100 degrees for next week with isolated to
scattered storms each day, favoring the high terrain.

&&

.DISCUSSION...
A disturbance is situated south of Arizona, with northerly mid-
level flow across our region. Although we have dried out slightly
(mainly in the mid-levels), this mornings PHX sounding still
showed a precipitable water value of 2.04 inches, which is now the
new daily record. Much clearer start to the day today, so we’ve
already destabilized quite a bit, with some activity already
popping up in parts of the lower deserts of Arizona. The mesoscale
analysis page shows us once again destabilizing quite a bit
today, with mlcape values greater than 2000 J/kg forecast by mid-
afternoon across our entire CWA. In addition to isolated
convection that triggers all on its own today in the lower
deserts, hi-res guidance continues to suggest that storm coverage
will also fill in across the high terrain in north/east/south
Arizona today. Outflows from this activity are then expected to
propagate into the lower deserts and trigger additional
convection. HREF currently suggests that the outflow that is
generated from storms in Yavapai county will be the strongest as
it moves southward through the lower deserts of south-central and
southwest Arizona. Currently the chance of having greater than 35
mph winds increases in these areas to around 50-70% late this
afternoon into the evening. Due to the potential for strong winds,
blowing dust will also be a risk in dust prone areas. Due to an
abundance of moisture and great instability, these storms will
produce a lot of heavy rain that will lead to flooding. Currently,
there is a 10-20% chance of storms producing more than 1
inch/hour rainfall rates and more than a 10% chance of seeing more
than 3” of rainfall in 3 hours. The Phoenix area even has ~35%
chance of seeing 100 yr ARIs with activity. In summary for today
and tonight, the best coverage will be across south-central
Arizona and southwest Arizona, but isolated convection is still
possible across southeast California. The best time frame for
storms and associated hazards will be now through 11 pm in south-
central AZ and between 3 pm and 11 pm in southwest Arizona and
southeast California. A Flood Watch remains in effect for all of
south-central Arizona and much of southwest Arizona through 11 pm
this evening.

For tomorrow, we continue to dry out slightly, but still plenty
of moisture will remain in place. HREF PWs only drop slightly
across our forecast area. The flow remains out of the north-
northeast. We also should clear up early enough to allow the
atmosphere to destabilize plenty. HREF guidance is suggesting that
convection will develop along the rim and race southward. There
are signals that a pretty strong outflow boundary from this
activity will move into the lower deserts of south-central and
southwest Arizona tomorrow afternoon and evening and produce
additional thunderstorms. Makes sense with the slightly drier
atmosphere and higher dcape values. Currently, there is ~50-70%
chance of seeing wind speeds exceed 35 mph across mainly Maricopa
county (including the Phoenix area) tomorrow and ~30-50% across
northwest Pinal, La Paz, and Yuma counties. There is even a ~10%
chance of seeing greater than 55 mph winds across parts of
Maricopa county, including portions of the Phoenix metro. All in
all, it’s looking like it could be another active day, mainly for
south-central AZ and parts of southwest Arizona tomorrow. The
flood risk drops to moderate tomorrow, with less than a 10%
chance of seeing more than 3” of rain in 3 hours. However, any
storm will still have the potential to produce localized
flooding.

For next week, clusters and ensembles favor drier conditions with
a downtick in storm activity. Slightly warmer, but with below
normal highs in the upper 90s to low 100s remain favored.

&&

.AVIATION...Updated 1827Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Isolated showers and storms have developed early this morning,
mainly focused more to the south and southeast parts of the metro
area. With the early development, cloud bases are low, around 3-4
kft, but should improve up to 5-6 kft this afternoon. In showers
or a storm, CIGs could fall briefly back to MVFR and as low as IFR
with heavy rain also capable of lowering visibility to IFR. A
light southerly wind is expected through most of the day, however
VCSH will be capable of creating sudden gusty wind shifts. Better
chances for VCTS later this afternoon and evening with activity
expected to drop down from the north. A northerly to northwesterly
outflow from this activity is most favored, with 40-60% for wind
gusts greater than 30 kts. Activity should clear up tonight with
lingering FEW to SCT clouds around 4-6 kft. Sunday morning is
expected to be more clear with another chance for storms moving in
from the north in the afternoon/evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Anticipate something of a repeat of yesterday with quiescent
conditions for much of the day with surface winds favoring
southeast and southerly directions before thunderstorms roll
south-southwestward through La Paz and Yuma Counties during the
evening. KBLH will be more likely to experience thunderstorm
impacts than KIPL. Anticipate storms will be close enough to KBLH
to warrant VCTS as well as a prevailing wind shift due to
thunderstorm outflow (and temporary visibility reduction in
blowing dust). At KIPL, anticipate storms will be too far away to
reflect in the TAFs except for an outflow related wind shift in
the evening from distant storms. Couldn't rule out visibility
reductions in blowing dust, but confidence in that occurring is
too low at this time to insert in the TAF.

&&

.FIRE WEATHER...
There is a good 40-50% chance of isolated-scattered showers and
storms through the afternoon followed by better 60-70% chances of
scattered storms for this evening/night across S-Cent and SW AZ.
Slight to fair 20-40% storm chances for SW AZ and SE CA today and
tonight. A downtick in storm chances by Sun night to 30-50% for S
Cent AZ and 10-20% for SW AZ-SE CA. Very elevated moisture with min
RH values >30-50% through Sun and with excellent overnight recovery
of >65-80% across the region. Winds on average will be light, with
the exception of any thunderstorm outflows generating stronger gusts.
Well below normal max Ts today and Sun as upper level disturbances
with deep Monsoon moisture are expected to impact much of AZ through
late Sat/early Sun. Impacts from thunderstorm activity will include
locally strong winds, rounds of heavy rainfall and localized
flooding. Winds through the period will remain light, with the
exception of nearby thunderstorms or thunderstorm outflows generating
stronger gusts. Starting Mon and next week drier and slightly warmer
conditions with a downtick in storm activity is likely. Although
daily semi-elevated chances for showers and storms near ~20-40%, and
below normal highs in the upper 90s to low 100a remain likely.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until 11 PM MST this evening for AZZ531-533>563.

CA...None.
&&

DISCUSSION...Feldkircher
AVIATION...Benedict/AJ
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 20, 10:12 AM PST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1112 AM MST Sat Aug 20 2022

AZZ553-201900-
Northwest Pinal County AZ-
1112 AM MST Sat Aug 20 2022

...A strong thunderstorm will impact portions of Pinal County through
NOON MST...

At 1112 AM MST, Doppler radar was tracking a strong thunderstorm near
Olberg, or 11 miles south of Sun Lakes. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Casa Grande, Maricopa, Olberg, Ak-Chin Village and Sacaton.

This includes the following highways...
AZ Interstate 10 between mile markers 176 and 179.
AZ Route 347 between mile markers 168 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 11200 3312 11180 3296 11181 3298 11210
TIME...MOT...LOC 1812Z 348DEG 1KT 3306 11190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Feldkircher
Special weather statement, Aug 20, 11:44 AM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1244 PM MST Sat Aug 20 2022

AZZ553-554-559-202030-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
1244 PM MST Sat Aug 20 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 130 PM MST...

At 1244 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Sailport, or 23 miles southwest of Sun Lakes, moving
southwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Estrella Sailport and Mobile.

This includes AZ Route 238 between mile markers 25 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 11222 3306 11210 3291 11219 3303 11238
TIME...MOT...LOC 1944Z 037DEG 6KT 3304 11222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Feldkircher
Special weather statement, Aug 20, 12:16 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
116 PM PDT Sat Aug 20 2022

CAZ560-202100-
Joshua Tree NP West CA-
116 PM PDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 200 PM PDT...

At 116 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Twentynine Palms. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lost Horse-Keys Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3409 11620 3408 11600 3403 11600 3382 11608
      3386 11615 3392 11620 3392 11624 3394 11627
TIME...MOT...LOC 2016Z 287DEG 1KT 3399 11616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Feldkircher
Special weather statement, Aug 20, 12:18 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
118 PM MST Sat Aug 20 2022

AZZ559-202100-
Sonoran Desert Natl Monument AZ-
118 PM MST Sat Aug 20 2022

...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...

At 118 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella, or 20 miles east of Gila Bend, moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Freeman and Big Horn.

This includes AZ Interstate 8 between mile markers 130 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3303 11237 3293 11221 3281 11226 3289 11251
TIME...MOT...LOC 2018Z 028DEG 6KT 3295 11232

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Feldkircher
Special weather statement, Aug 20, 12:33 PM PST, 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
133 PM MST Sat Aug 20 2022

AZZ552-555-202115-
Apache Junction/Gold Canyon AZ-Superior AZ-
133 PM MST Sat Aug 20 2022

...A strong thunderstorm will impact portions of Pinal County through
215 PM MST...

At 133 PM MST, Doppler radar was tracking a strong thunderstorm near
Florence Junction, or near Gold Canyon. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence Junction and Queen Valley.

This includes the following highways...
US Highway 60 between mile markers 205 and 215.
AZ Route 79 between mile markers 145 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3337 11134 3330 11124 3316 11137 3329 11154
TIME...MOT...LOC 2033Z 049DEG 2KT 3329 11138

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Feldkircher
Local storm report, Aug 20, 1:14 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
214 PM MST SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HEAVY RAIN       9 SE QUEEN CREEK        33.13N 111.55W
08/20/2022  M0.53 INCH       PINAL              AZ   TRAINED SPOTTER

            MEASURED OVER 11 MINUTES.

&&

JM

The radar

The Santa Ana Mts radar (KSOX), 137 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 20, 1:20 PM PST to 3:20 PM PST
Where
Riverside County, 16.87 mi NNE of Myoma to 17.33 mi NE of Myoma
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.010, -116.170

Flooding was reported along Park Boulevard near Mount Minerva Hoyt, impacting travel on the road. No damage or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054612.